matt makes stuff

log RSS/XML feed About 

A Warning About Wellbutrin

October 11, 2018

I think a medication my psychiatrist prescribed me recently is causing a heightened level of anxiety and restlessness, which I’d almost describe as a mania. I’ve been taking it for almost a month, and didn’t make the connection until I happened to look at the list of side effects just now. http://www.wellbutrinxl.com/

Physical side effects like nausea and ED are one thing, but the idea of taking a drug with the side effect of no longer being able to think rationally about myself, my mental health, and the drug itself is a nightmare scenario.

“Some patients may have unusual thoughts or behaviors while taking WELLBUTRIN XL, including delusions (e.g. believe you are someone else), hallucinations (seeing or hearing things that are not there), paranoia (feeling that people are against you), or feeling confused. If this happens to you, call your healthcare provider.”

I don’t know how they can just calmly say “call your healthcare provider”, as if someone experiencing delusions, hallucinations, paranoia and confusion would be in the right state of mind to rationally follow these instructions.

(I haven’t been delusional and I haven’t hallucinated, but the side-effects I’ve experienced have been very unpleasant.)

I trusted my psychiatrist, and when she prescribed this, she didn’t bring any of this up or give me any warning whatsoever. We discussed it for less than 5 minutes and all she cared about was whether I had a family history of seizures or high blood pressure. When I said no, she extremely casually wrote me a prescription on the spot, almost as if she was prescribing Vitamin D or some sort of herbal supplement. She didn’t make a big deal out of it, so I didn’t think it was a big enough deal to look it up, until now. I’m glad I did.

When I first started seeing her (~2 years ago), she seemed much more patient and willing to listen, and told me to call if I thought the medication was causing problems. Recently, she seems to rush me through my appointments as fast as possible, not really care about what I say and all of her questions seem perfunctory. I feel betrayed, and I certainly won’t be taking anything else she prescribes without reading about it first. If anyone reading this starts to take Wellbutrin XL, please be aware of the possible side effects and be really careful if you do decide to try it.


back to log index | homepage